A 68-year-old man died of anaphylaxis (severe allergic reaction) after getting vaccinated against COVID-19 on March 8, 2021, according to a report by the National Adverse Events Following Immunisation (AEFI) Committee.
A panel set up by the Central government, looking into the negative effects of the COVID-19 vaccine, has confirmed the first death caused by anaphylaxis after vaccination.
“It is the first death linked to COVID-19 vaccination due to anaphylaxis. It re-emphasises the need to wait for 30 minutes at the inoculation centre after receiving the jab. Most of the anaphylactic reactions occur during this period and prompt treatment prevents deaths,” Dr NK Arora, chairperson of the National AEFI committee, told PTI.
Also Read | Single shot of COVID vaccine enough for recovered patients: Studies
The panel assessed the causality of 31 reported Serious Adverse Events Following Immunization (AEFI) cases following COVID-19 vaccination. The Committee looked into five of these cases on February 5, eight on March 9, and 18 on March 31.
According to data from the first week of April, there were 2.7 fatalities per million vaccination doses given out and 4.8 hospitalizations per million vaccination doses given out.
The panel stated that just because fatalities and hospitalizations are reported as serious adverse events does not imply they were caused by vaccinations.
Only properly conducted investigations and causality assessments can help determine whether there is a causative link between the occurrence and the vaccination, according to the study, which adds that death cases have been given priority in causality evaluations.
According to the government panel report, 18 of the 31 causally assessed cases had inconsistent causal associations to vaccination (coincidental – not linked to vaccination), 7 were classified as indeterminate, 3 cases were found to be vaccine product related, 1 was an anxiety-related reaction, and two cases were unclassifiable.
Also Read | Why free condoms are being given to athletes at Tokyo Olympic village
According to the company, vaccine product-related responses are expected reactions that may be linked to vaccination based on existing scientific data.
Allergic responses and anaphylaxis are examples of such responses. The phrase “indeterminate reactions” refers to responses that happened shortly after immunisation.
However, there is no conclusive proof in existing literature or clinical trial data that this occurrence was caused by the vaccination, according to the paper, which adds that more observations, analysis, and research are needed.
Two further cases of anaphylaxis were treated with vaccinations on January 16 and 19, and both were admitted to the hospital and have since recovered.
Unclassifiable events are those that have been explored but for which there is insufficient evidence to make a diagnosis owing to a lack of critical information. The case may be revisited for causation evaluation whenever this pertinent information becomes available.
Coincidental events are those that occur after vaccination but for which no obvious reason other than immunisation is discovered after further investigation.
Also Read | Novavax is 90% efficient: 10 things to know about new COVID vaccine
According to the panel, the advantages of vaccination outweigh the minuscule chance of damage, and any new signs of danger are continually followed and examined on a regular basis as a precaution.